Most-cited articles · 2021
The 10 most-cited articles in American Mathematical Monthly, 2021
Ranked by OpenAlex citation count on 29 October 2026, out of 143 eligible articles American Mathematical Monthly published in 2021. Ranks are frozen; this page will not change. Number one, with 33 citations: When Is a Puiseux Monoid Atomic?.
- Cohort
- 143 articles
- Listed
- Top 10 (7.0%)
- Open access
- 8 of 10
- Snapshot
- 2026-10-29
The most-cited articles published in American Mathematical Monthly in 2021, ranked by OpenAlex citation counts among 143 eligible articles, are led by work in algebra, geometry, and mathematical analysis. The top paper is "When Is a Puiseux Monoid Atomic?" by Scott T. Chapman, Felix Gotti, and Marly Gotti, with 33 citations. Other highly cited entries include "New Properties of Triangular Orbits in Elliptic Billiards" by Ronaldo Garcia, Dan S. Reznik, and Jair Koiller, with 31 citations, and "An Inequality Can Change Everything…" by George Stoica and Yousef Wardat, with 20 citations.
The list offers a view of the subjects and questions that drew the most citations in this journal for 2021. It includes contributions on monoids, billiards, inequalities, experimental mathematics, Diophantine equations, bicomplex analysis, graph embedding, fair division, extremal graph theory, and number theory. Readers can use the ranking to identify frequently cited articles and to see the range of mathematical topics represented in the journal that year.
Introduction written from the titles and abstracts on this list. Every figure below is the source.
Ask about these papers
Grounded in this list only, with sources.
- 1top 0.7%
When Is a Puiseux Monoid Atomic?
Scott T. Chapman, Felix Gotti, Marly Gotti
33 citationsOpen accessdoi:10.1080/00029890.2021.1865064OpenAlex
Show abstractHide abstract
A Puiseux monoid is an additive submonoid of the nonnegative rational numbers. If M is a Puiseux monoid, then the question of whether each nonunit element of M can be written as a sum of irreducible elements (that is, M is atomic) is surprisingly difficult. For instance, although various techniques have been developed over the past few years to identify subclasses of Puiseux monoids that are atomic, no general characterization of such monoids is known. Here we survey some of the most relevant aspects related to the atomicity of Puiseux monoids. We provide characterizations of when M is finitely generated, factorial, half-factorial, other-half-factorial, Prüfer, seminormal, root-closed, and completely integrally closed. In addition to the atomic property, precise characterizations are also not known for when M satisfies the ACCP, is a BF-monoid, or is an FF-monoid; in each of these cases, we construct classes of Puiseux monoids satisfying these properties.
- 2top 1.4%
New Properties of Triangular Orbits in Elliptic Billiards
Ronaldo Garcia, Dan S. Reznik, Jair Koiller
31 citationsOpen accessdoi:10.1080/00029890.2021.1982360OpenAlex
Show abstractHide abstract
New invariants in the one-dimensional family of 3-periodic orbits in the elliptic billiard were introduced by the authors in “Can the elliptic billiard still surprise us?” (2020) Math. Intelligencer 42(1): 6–17, some of which were generalized to N > 3. Invariants mentioned there included ratios of radii and/or areas, sum of angle cosines, and a special stationary circle. Here we present some of the proofs omitted there as well as a few new related facts.
- 3top 2.1%
An Inequality Can Change Everything…
George Stoica, Yousef Wardat
20 citationsdoi:10.1080/00029890.2021.1949218OpenAlex
Show abstractHide abstract
A standard exercise in measure theory books (see [1, Chapter 5] for an excellent pedagogical and historical presentation), is that the Cauchy functional equation f:ℝ→ℝ,f(x+y)=f(x)+f(y) for all x,y∈...
- 4top 2.8%
The False Strategy Theorem: A Financial Application of Experimental Mathematics
Marcos López de Prado, David H. Bailey
13 citationsOpen accessdoi:10.1080/00029890.2021.1965068OpenAlex
Show abstractHide abstract
The late Jonathan M. Borwein excelled at a wide range of mathematical fields. He is perhaps best known for his work in experimental mathematics and optimization. But his interests extended far beyond these two arenas, often to unexpected topics. Unbeknownst to many, he also made important contributions to mathematical finance, and additionally published studies concerned with the reproducibility of scientific discoveries in numerous different fields. In this article, we have attempted to merge some of these seemingly unrelated topics, elucidating a common thread connecting them all.
- 5top 3.5%
Length-Preserving Directions and Some Diophantine Equations
Juán Tolosa
12 citationsOpen accessdoi:10.1080/00029890.2021.1851564OpenAlex
Show abstractHide abstract
We study directions along which the norms of vectors are preserved under a linear map. In particular, we find families of matrices for which these directions are determined by integer vectors. We consider the two-dimensional case in detail, and also discuss the extension to three-dimensional vector spaces.
- 6top 4.2%
A Comparison of Norms: Bicomplex Root and Ratio Tests and an Extension Theorem
William Johnston, Chloe Makdad
11 citationsdoi:10.1080/00029890.2021.1898871OpenAlex
Show abstractHide abstract
A new root and ratio test for bicomplex power series produces the bicomplex extension theorem, where any complex power series with positive radius of convergence R extends, via a simple change of the complex domain variable z to the bicomplex variable ζ, to a bicomplex function analytic in a four real-dimensional ball with the same positive radius R. In this way, any complex-analytic function has a natural extension to a bicomplex-analytic function.
- 7top 4.9%
A New View of Hypercube Genus
Richard H. Hammack, Paul C. Kainen
11 citationsOpen access (CC-BY-NC-SA)doi:10.1080/00029890.2020.1867472OpenAlex
Show abstractHide abstract
Beineke, Harary, and Ringel discovered a formula for the minimum genus of a torus in which the n-dimensional hypercube graph can be embedded. We give a new proof of the formula by building this surface as a union of certain faces in the hypercube’s 2-skeleton. For odd dimension n, the entire 2-skeleton decomposes into (n−1)/2 copies of the surface, and the intersection of any two copies is the hypercube graph.
- 8top 5.6%
How to Cut a Cake Fairly: A Generalization to Groups
Erel Segal-Halevi, Warut Suksompong
10 citationsOpen accessdoi:10.1080/00029890.2021.1835338OpenAlex
Show abstractHide abstract
A fundamental result in cake cutting states that for any number of players with arbitrary preferences over a cake, there exists a division of the cake such that every player receives a single contiguous piece and no player is left envious. We generalize this result by showing that it is possible to partition the players into groups of any desired sizes and divide the cake among the groups so that each group receives a single contiguous piece, and no player finds the piece of another group better than that of the player’s own group.
- 9top 6.3%
Extremal Numbers of Cycles Revisited
David Conlon
8 citationsOpen accessdoi:10.1080/00029890.2021.1886845OpenAlex
Show abstractHide abstract
We give a simple geometric interpretation of an algebraic construction of Wenger that gives n-vertex graphs with no cycle of length 4, 6, or 10 and close to the maximum number of edges.
- 10top 7%
Fermat’s Last Theorem Implies Euclid’s Infinitude of Primes
Christian Elsholtz
8 citationsOpen access (CC-BY)doi:10.1080/00029890.2021.1856544OpenAlex
Show abstractHide abstract
We show that Fermat’s last theorem and a combinatorial theorem of Schur on monochromatic solutions of a + b = c implies that there exist infinitely many primes. In particular, for small exponents such as n = 3 or 4 this gives a new proof of Euclid’s theorem, as in this case Fermat’s last theorem has a proof that does not use the infinitude of primes. Similarly, we discuss implications of Roth’s theorem on arithmetic progressions, Hindman’s theorem, and infinite Ramsey theory toward Euclid’s theorem. As a consequence we see that Euclid’s theorem is a necessary condition for many interesting (seemingly unrelated) results in mathematics.
How to read this list
The cohort is every article, review and book chapter OpenAlex attributes to American Mathematical Monthly with publication year 2021, excluding retracted works and paratext such as editorials and errata. The top 10 by citation count are listed; the percentile is the rank divided by the cohort size. 10 of the 10 entries have an abstract in OpenAlex. Counts were read on 29 October 2026 and will not be updated on this page, so a quoted rank stays verifiable. Full rules on the methodology page.
Other journals, same idea
Work with these 10 papers in Kahubi
- The papers land in your library with their DOIs
- Ask anything across all of them, with citations
- Draft a literature review from the same sources
Free plan, no card. Your files stay private unless you share them.
Reading several of these?
Kahubi reads papers with you, keeps every citation traceable and drafts with sources you can check. Free plan, no card.